Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Blood test shows absolute neutrophils. Take Lotrel. Multivitamin is low. Would that have any affect?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5675 Questions
Question
My absolute neutrophils were 1334(1500-7800 range). I travel a lot and work on cruise ships. If my multivitamin is low in b-12 or b-vitamins, would supplementing boost the number up? I take Lotrel 10-20. Would that have any affect? Thank you.
Posted Tue, 24 Sep 2013 in Blood Disorders
 
 
Answered by Dr. Chobufo Ditah 1 hour later
Brief Answer:
I will suggest that you get them controlled.

Detailed Answer:
Hi and thank you so much for this query.

If this is the first time that you are having this abnormal finding, then I will suggest that you get the test repeated for quality control. Also, what was the white cell count? If you are a black, then know that blacks have a relatively low levels of neutrophils and this could be the reason.

Vitamins deficiency can be a cause of this but a cruise ship is well equipped with quality food that it cannot actually be a predisposing factor for vitamin deficiency. Also, not presenting with any other sign of vitamin deficiency or symptoms make this less likely. Low vitamins as a possible cause is more likely an indication of a poor nutritional status than low vitamin itself being responsible. Doing a blood smear would help tell whether there is vitamin deficiency because in vitamin deficiency the neutrophils tend to have highly segmented nuclei than usual.

Supplementing wouldn't harm the body but i wonder if this is going to make any difference.

Lotrel has not bee associated with any blood cell abnormalities and I don't think this is the cause.

Summary: control the test and monitor if no symptoms for now.

Hope this addresses your query fully. Feel free to ask questions for clarifications.
I wish you well.
Dr. Ditah, MD
Above answer was peer-reviewed by
 
Follow-up: Blood test shows absolute neutrophils. Take Lotrel. Multivitamin is low. Would that have any affect? 1 hour later
This is the first time with this finding. I took blood tests 10 months ago and my absolute neutrophils were in range
2.2 x10E3/uL. 1.8-7.8

My current white blood cell count this reading was 3.8. Thousand/uL 3.8-10.8

Also, I took a nutritious meal replacement that has alot of ingredients including 1500 Omega 3 and 1500mg omega 6. From flaxsees. It also has 300mg of unsteamed cinnamon and 200mg of ginger. Are any of these. Are any of these bad to take with Lotrel? Just checking.
 
 
Answered by Dr. Chobufo Ditah 27 minutes later
Brief Answer:
Control results at a later date.

Detailed Answer:
Thanks for these follow ups.

Because it is the very first time you are having this abnormal finding, I will suggest hat you control these results later. It could be a simple transient abnormality of no real pathological significance. If it should persist or symptoms develop, then I will suggest that we become more aggressive addressing it.

For now, stay calm and relaxed unless there are some symptoms or concerning information that you have not released. The number one cause of low White cell count in sexually active individuals is HIV/AIDS. If you have any risk factors for this condition, then maybe you need to be tested.

There is no problem taking the above nutritious meal with lotrel.

Hope this helps and wish you well.
Dr. Ditah, MD
Above answer was peer-reviewed by
 
Follow-up: Blood test shows absolute neutrophils. Take Lotrel. Multivitamin is low. Would that have any affect? 20 minutes later
I had an HIV DNA test XXXXXXX 17, 2012 and it came back Not detected. It was just shy of three months since last possible exposure.

I was diagnosed with high blood pressure in XXXXXXX and have been very hypersensitive to my physical condition. I travel all over the world very often and noticed my multi vitamin has a very low amount of b-12. I'm wondering if stress and lack of b vitamins could cause a lower reading. Other than that I feel good and have no symptoms. Since my HIV test, my activity is only with one person who I trust implicitly.
 
 
Answered by Dr. Chobufo Ditah 19 hours later
Brief Answer:
Please, control these results first

Detailed Answer:
Hi and thanks for this follow up precision.

This is the first time you have noticed this problem and more so without any concerning symptoms. I am suggesting that you get these results controlled before we take concrete action if they repeatedly come up as low.

Vitamin supplements are meant for persons with poor diet. Otherwise, we get enough from our meals and supplements are rarely mandatory. Low vitB in your supplements cannot is not a likely cause and more so because you are not presenting any other signs of B12 deficiency like anemia, neurological abnormalities, dementia et.

Stress and low vitamins may contribute to low white cell counts. However, I very much doubt that this is the case with you. Stay calm and get these results controlled.

From the HIV exposure and testing information, It would be very unlikely for this to be a possible cause at this time given the trend of events.

Please, do not stress when you get a disease diagnosed. This is because we can only solve known problems and identifying one should give you room to be thankful and happy so that you can take active measures before things get out of hands. Stressing over this only makes it a bigger problem and not a solution. It is wise to accept the condition and move on.

I hope this helps and sorry for the tardy response. I have been down all day today with a cold.
I wish you well.
Dr. Ditah, MD
Above answer was peer-reviewed by
 
Follow-up: Blood test shows absolute neutrophils. Take Lotrel. Multivitamin is low. Would that have any affect? 12 minutes later
Sorry for the cold:( Also, I've been taking dexilant for a couple of months and heard that it could interfere with absorption of Vitamin B. How long should I wait before I get blood tested again? Thank you.
 
 
Answered by Dr. Chobufo Ditah 19 minutes later
Brief Answer:
Thanks.

Detailed Answer:
Hi and thanks for this follow up.

If at all, this should be a very rare side effect. The number of people on this drug would have meant we shall have lots of people with B12 deficiency and this is not the case. I have never noticed this before. Also, we have huge stores of b12 that can last years. A few months is just no duration to be able to cause B12 deficiency even if the absorption was reduced to zero.

3months is a reasonable interval to wait before controlling this test.

Hope this helps.
Dr. Ditah, MD

Above answer was peer-reviewed by
 
Follow-up: Blood test shows absolute neutrophils. Take Lotrel. Multivitamin is low. Would that have any affect? 41 minutes later
Thank you, Doctor.
 
 
Answered by Dr. Chobufo Ditah 2 hours later
Brief Answer:
Thanks, too!

Detailed Answer:
Thank you for having offered me this opportunity to address your health query. I feel honored by this.

I wish you well in all your endeavors and above all good health.

Please, may I suggest that you consider closing the discussion at this time if there are no more related questions to this? Also, lend us a few minutes of your time and write a review so that we can better serve you next time.

Thanks once more.
Dr. Ditah, MD
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor